Colorado, 2007

Hail in Colorado, July 11, 2007

July 11, 2007 · NWS PUB · 3 events in 3 counties and zones

El Paso and Prowers Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe storms generated hail up to 2 inches in diameter across portions of Fremont...El Paso and Prowers Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 11, 1:32 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 11, 1:32 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
232 PM MDT WED JUL 11 2007

.SHORT TERM...
(TONIGHT AND THU)

...POTENTIAL ACTIVE WEATHER PATTERN TO CONTINUE OVER NEXT 36 HOURS...

CURRENTLY...WATER VAPOR IMAGERY AND RUC MODEL UPPER AIR ANALYSES
SHOWED W-NWLY FLOW ALOFT OVER THE CNTRL ROCKIES. A WEAK SHORTWAVE
TROUGH AND ASSOCIATED UPPER LEVEL JET STREAK WERE MOVING OUT OF WY
INTO WRN NE/NWRN KS. OLD FRONTAL BOUNDARY WAS SITTING ALONG THE NRN
CO FRONT RANGE TO JUST N OF KLAA AND INTO WRN KS EARLY THIS
AFTERNOON. SURFACE DEW POINTS WERE IN THE LOWER TO MIDDLE 50S ACROSS
SERN CO. REGIONAL RADAR SHOWED A FEW SHOWERS AND THUNDERSTORMS
POPPING OVER THE CONTDVD AND ERN CO MOUNTAINS EARLY THIS AFTN. LAPS
DATA HAD SURFACE-BASED CAPE VALUES AROUND 1K-2K J/KG AND LIFTED
INDICES AROUND -2C ACROSS MUCH OF THE S CNTRL/SERN CO LOWER
ELEVATIONS. LAPS...ALSO...SHOWING THERMAL CAPPING INVERSION...
CONVECTIVE INHIBITION...STRONG ACROSS THE SERN CO PLAINS AND IS
WINNING OUT WITHOUT ANY STRONG LOW LEVEL CONVERGENCE OR SIGNIFICANT
UPPER LEVEL FEATURE TO ENHANCE SURFACE-BASED CONVECTION.
TEMPERATURES AROUND 92F ARE REQUIRED TO BREAK THE CAP ACROSS SERN CO
PER LAPS SOUNDINGS. FOR SERN CO...WE MIGHT NEED TO WAIT FOR
THUNDERSTORMS COMING OFF THE MOUNTAINS AND OUTFLOW BOUNDARIES TO
INITIATE THUNDERSTORM DEVELOPMENT ACROSS THE ADJACENT PLAINS.
GREATEST DEEP VERTICAL LAYER SHEAR GENERALLY EXTENDS ALONG THE I-25
CORRIDOR INTO THE ERN CO PLAINS WITH 30-45KTS OF 0-6KM BULK SHEAR.

LATE THIS AFTN AND TONIGHT...LATEST RUC40 MODEL SUGGESTS SHOWERS AND
THUNDERSTORMS CONTINUING TO FORM OVER THE MOUNTAINS AND DRIFTING
INTO THE I-25 CORRIDOR WHILE THE OTHER AREA OF THUNDERSTORM
DEVELOPMENT SHOULD BE WELL INTO KS. IN FACT...THE RUC40 DOES NOT
HAVE ANY QPF INTO ERN CO THROUGH 03Z/12. IF THUNDERSTORMS DO GO
AROUND THE I-25 CORRIDOR AND SERN CO PLAINS...STRONG TO SEVERE
THUNDERSTORMS ARE STILL LIKELY GIVEN THE PRE-STORM ENVIRONMENT
KINEMATICS IN PLACE AS DESCRIBED IN THE PREVIOUS PARAGRAPH. THE
DIGITAL FORECAST DATABASE ALREADY HAS SEVERE THUNDERSTORMS
MENTIONED...SO WILL MAINTAIN. LOCALLY HEAVY RAIN WILL CERTAINLY BE
POSSIBLE GIVEN THE H7-H5 SPECIFIC HUMIDITY VALUES AROUND 5 G/KG OVER
THE MOUNTAINS/I-25 CORRIDOR. ANY ISOLD-SCT SHOWERS AND THUNDERSTORMS
WILL LIKELY EVOLVE INTO A NOCTURNAL MESOSCALE CONVECTIVE SYSTEM TO
THE E OF CO OVERNIGHT.

THU...12Z/11 WRF AND GFS BOTH SUGGEST A LOW LEVEL BOUNDARY MOVING
THROUGH ERN CO THU AM OR EARLY PM AND BANGING UP AGAINST THE SERN CO
MOUNTAINS. THE WRF/S SURFACE DEW POINTS MIGHT BE RUNNING A LITTLE
HIGH...A BIAS...BUT PLENTY OF LOW LEVEL FUEL SHOULD BE IN PLACE.
SIGNIFICANT MOISTURE AND INSTABILITY WILL BE IN PLACE FOR
THUNDERSTORM DEVELOPMENT OVER THE MOUNTAINS AND ALONG THE CO/NM
BORDER...ESPECIALLY BY THU AFTN. THE MOISTURE AND INSTABILITY WILL
BE JUXTAPOSED WITH A MIDDLE AND UPPER LEVEL HIGH PRESSURE SYSTEM
AROUND THE FOUR CORNERS AREA INTO S CNTRL CO. VERTICAL SHEAR SHOULD
BE WEAKER THAN TODAY...HOWEVER THERE STILL COULD BE SOME SEVERE HAIL
AND DAMAGING WIND GUSTS. ALSO...A BIGGER IMPACT WEATHER EVENT COULD
BE THE GREATER THREAT OF MODERATE TO HEAVY RAIN WITH H7-5H SPECIFIC
HUMIDITY VALUES OF 6-7 G/KG OVER THE MOUNTAINS AND SERN CO ALONG
WITH RELATIVELY HIGH FREEZING LEVELS. I INCREASED POPS ALONG THE
I-25 CORRIDOR AND SERN CO MOUNTAINS FOR THU AFTN INTO THE /LIKELY/
CATEGORY. MIGHT NEED A FLASH FLOOD WATCH...ESPECIALLY FOR OLD
WILDFIRE BURN SCARS...BUT WILL LET THE MIDNIGHT CREW TAKE ANOTHER
LOOK AT IT. WE HAD HEAVY RAIN AND SEVERE THUNDERSTORMS MENTIONED IN
THE INHERITED DIGITAL FORECAST DATABASE...SO WILL MAINTAIN. METZE

.LONG TERM...
(THURSDAY NIGHT THROUGH WEDNESDAY)

...POSSIBLE CHANGE IN THE PATTERN THIS WEEKEND...

THURSDAY NIGHT THROUGH FRIDAY...HEAVY RAIN POTENTIAL CARRIES OVER
INTO THE NIGHT THURSDAY AS THE NE PUSH MOVES ACROSS THE CWA. PCPN
SHOULD GRADUALLY DIMINISH OVERNIGHT...THEN CHALLENGE WILL BE
CONDITIONS FOR FRIDAY. BOTH GFS AND NAM INDICATE THAT PCPN WILL FIRE
BACK UP DURING THE AFTN...BUT MAY BE RESTRICTED TO THE MTS AND
WESTERN AREAS. BOTH INDICATE THAT THE E PLAINS WILL STAY RELATIVELY
PCPN-FREE. WITH ALL THE LLVL MOISTURE AVAILABLE...HAVE A HARD TIME
TOTALLY REMOVING POPS SO WILL STICK WITH THE ISOLATED POPS FOR THE
EAST...AND SCATTERED CONVECTION FOR THE HIGHER TERRAIN. MAX TEMPS
FOR MOST AREAS SHOULD ONLY BE IN THE 80S...AND COULD BE THE LAST
COOLER DAY OF THE FORECAST.

SATURDAY AND SUNDAY...GFS AND ECMWF MODELS BOTH INDICATE THAT A
PATTERN CHANGE IS COMING TO THE UPPER FLOW...WITH THE RIDGE STARTING
TO EDGE TOWARDS THE EAST. THIS WILL MOVE COLORADO OUT OF THE NE
PORTION OF THE RIDGE THAT IS NORMALLY SO ACTIVE FOR THE REGION...AND
TRENDED EXTENDED FORECAST TOWARDS DRIER AND WARMER CONDITIONS.
ISOLATED CONVECTION OVER THE CWA...ESPECIALLY OVER THE MTS...LOOKS
REASONABLE.

MONDAY THROUGH WEDNESDAY...TROUGH OF LOW PRESSURE ATTEMPTS TO DROP
DOWN THE WEST COAST FOR THE BEGINNING OF THE WORK WEEK...AS THE
RIDGE MOVES INTO THE CENTRAL PART OF THE US. THIS WOULD WARM THINGS
CONSIDERABLY FOR THE CWA...AS WELL AS ADVECTING MORE MOISTURE ACROSS
THE 4 CORNERS AND INCREASING PCPN CHANCES FOR ALL OF THE MTS.
CURRENTLY GRIDS HAVE ISOLATED POPS ALL AREAS...FOCUSING ON THE MTS.
THIS FAR OUT...DIURNAL CONVECTION IS A SAFE BET AND WILL NOT ADJUST
MUCH. MAX TEMPS EACH DAY SHOULD BE IN THE MID 90S FOR THE
PLAINS...70S AND 80S FOR THE HIGHER TERRAIN. AS PREVIOUS SHIFT
MENTIONED...FIRE WX CONCERNS WILL BE ON THE INCREASE NEXT WEEK SINCE
SOME OF THE FIRE ZONES ARE ALREADY REACHING CRITICAL FUEL LEVELS.
MOORE

&&

.AVIATION...

ISOLD-SCT THUNDERSTORMS MAY BE AROUND AIRPORTS THROUGH 06Z/12. ANY
THUNDERSTORM WILL HAVE ERRATIC WINDS...SMALL HAIL...AND MVFR/VFR
CEILINGS. METZE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/27
Hazardous weather outlook, Jul 11, 5:48 AM MST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
648 AM MDT WED JUL 11 2007

COZ058>089-093>099-121300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
648 AM MDT WED JUL 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERAL SEVERE THUNDERSTORMS WILL DEVELOP ACROSS THE SOUTHEAST
MOUNTAINS AND PLAINS OF COLORADO THIS AFTERNOON.  AN UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS COLORADO TODAY...AND WILL INTERACT WITH
A VERY MOIST AND UNSTABLE ATMOSPHERE ALONG AND EAST OF THE SOUTHEAST
MOUNTAINS. THUNDERSTORMS WILL INITIALLY DEVELOP ACROSS THE MOUNTAINS
AROUND NOON...THEN SPREAD OFF INTO THE ADJACENT PLAINS AFTER 2 PM.
SUFFICIENT WIND SHEAR WILL BE PRESENT FOR THE DEVELOPMENT OF
SUPERCELL THUNDERSTORMS WHICH WILL BE CAPABLE OF PRODUCING VERY
LARGE HAIL UP TO AROUND 2 INCHES IN DIAMETER...DAMAGING WINDS UP TO
70 MPH...AND EVEN AN ISOLATED TORNADO. THE AREA AT GREATEST RISK FOR
SEVERE WEATHER WILL EXTEND ACROSS NORTHERN EL PASO...CROWLEY
...OTERO...KIOWA ...BENT...AND PROWERS COUNTIES THIS AFTERNOON
THROUGH THIS EVENING.   LOCALIZED FLASH FLOODING WILL ALSO BE A THREAT IN
RUN OFF PRONE AREAS SUCH AS POORLY DRAINING URBAN AREAS...AND BURN
SCARS.  THESE THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO A
THUNDERSTORM CLUSTER AS THEY MOVE THROUGH SOUTHEAST COLORADO OVERNIGHT.

PEOPLE IN SOUTHEAST COLORADO TODAY SHOULD STAY ESPECIALLY ALERT TO
THE WEATHER...AND BE PREPARED TO TAKE COVER IF SEVERE WEATHER
THREATENS.

SCATTERED THUNDERSTORMS ARE ALSO EXPECTED ACROSS THE CENTRAL AND
SOUTHWEST MOUNTAINS...AND THE SAN LUIS VALLEY THIS AFTERNOON AND
EVENING.  THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL
HAIL UP TO 1/2 INCH IN DIAMETER...LOCALLY HEAVY RAIN...AND WIND
GUSTS UP TO 45 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

...MORE SEVERE STORMS AND POSSIBLE FLOODING EXPECTED THURSDAY...

ON THURSDAY...ANOTHER ROUND OF SEVERE THUNDERSTORMS WILL BE
POSSIBLE AS ANTHER DISTURBANCE MOVES OVER THE REGION. IN ADDITION
TO THE SEVERE STORMS...HEAVY RAINS MAY CAUSE FLASH FLOODING OVER
THE EASTERN PLAINS AND THE EASTERN SLOPES OF THE SOUTHERN FRONT
RANGE.

ON FRIDAY...THUNDERSTORM COVERAGE AND INTENSITY WILL
DECREASE...HOWEVER A MARGINAL SEVERE STORM WILL BE POSSIBLE.

ON SATURDAY...ANOTHER DISTURBANCE WILL MOVE ACROSS THE REGION AND
THIS MAY BRING ANOTHER ROUND OF STRONG STORMS TO THE REGION.

THROUGH THE REMAINDER OF THE PERIOD...SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 2 PM THIS AFTERNOON ACROSS THE SOUTHEAST MOUNTAINS
AND PLAINS.

The radar

The Pueblo radar (KPUX), 91 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Fremont

When
July 11, 2:47 PM MST to 3:05 PM MST
Where
Fremont County, Canon City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.450, -105.230

Hail, El Paso

When
July 11, 3:26 PM MST to 3:31 PM MST
Where
El Paso County, Monument
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.080, -104.880

Hail, Prowers

When
July 11, 6:30 PM MST to 6:40 PM MST
Where
Prowers County, 6 mi N of Lamar
Measured
2 in hail
Reported by
Public
Coordinates
38.167, -102.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46393, 46394, 46395.